What is the dermatologic preoperative evaluation and management of propranolol?

Updated: Mar 16, 2020
  • Author: Robert A Schwartz, MD, MPH; Chief Editor: Dirk M Elston, MD  more...
  • Print
Answer

Answer

Propranolol has been reported to cause malignant hypertension and reflex bradycardia when used together with epinephrine. This adverse reaction is thought to result from blockade of peripheral beta-receptors (propranolol) in the face of unopposed alpha-receptor, vasoconstrictive stimulation (epinephrine). In the face of a crisis, intravenous hydralazine or chlorpromazine may be effective. In one series of patients taking propranolol prior to Mohs surgery in which epinephrine was used, no instance of hypertension was noted. Overall, this adverse reaction is thought to be uncommon. One must therefore consider the amount of epinephrine used and the magnitude of the surgery against the risk of stopping a beta-blocker in a patient with ischemic heart disease or unstable hypertension. Discontinuation of propranolol should be completed in consultation with the patient's primary care physician because an abrupt discontinuation of the antihypertensive drug can result in rebound hypertension or angina.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!